Hail, Kenosha
- When
- April 10, 3:53 AM CST
- Where
- Kenosha County, 0.51 mi W of Brighton
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.630, -88.110
A low pressure area and warm and cold frontal passages brought a round of thunderstorms in the early morning and another round in the afternoon. Large hail was observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A low pressure area and warm and cold frontal passages brought a round of thunderstorms in the early morning and another round in the afternoon. Large hail was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 10, 3:00 AM CST, 53 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 400 AM CDT Mon Apr 10 2017 .Today and Tonight...Forecast confidence medium to high. Sct showers and tstorms will continue to move newd across far srn WI and ern WI through about 15z as a shortwave trough passage occurs. Elevated CAPE up to 2000 J/KG will support the possibility of large hail. There will be a break in the precip. from late morning into the very early afternoon until another vorticity maximum approaches from the sw while the cold front will shift south from central WI. MLCAPEs will rise up to 2000 J/KG in the southeast with lesser amounts toward wrn WI. Deep layer unidirectional shear of 40-50 kts is expected. Tstorms will erupt with the aforementioned forcing mechanisms with highest concentrations of storms over sern WI. The Slight Risk of SVR storms looks good given the CAPE, shear, and steep mid level lapse rates. The cold front is expected to accelerate down Lake MI enhancing the convergence for storms but also rapidly cooling the airmass over far ern WI from middle to late afternoon. A strong shortwave trough approaching from the west will then move across central and srn WI tonight with continued chances of showers. Cold advection will cool temps to 35-40F by Tue AM. .TUESDAY - Confidence...Medium Much cooler airmass in place with surface/850 lows to our east and low level thermal trough in place. Lingering low level troughing and cool pool should result in a good deal of cloud cover with this regime. .WEDNESDAY - Confidence...Medium With a surface high shifting to our east a low level return flow will set up ahead of the next system. Showers are expected to remain to our north or northwest through the day. Would likely see some increase in cloud cover during the afternoon. 925 temps will get a boost with the renewed southerly flow so temps will get a boost over the cool day Tuesday. .WEDNESDAY NIGHT AND THURSDAY - Confidence...Medium Mid level shortwave energy combined with low level moisture influx and an inverted surface trough feature will all result in high rain chances Wednesday night with some of this lingering into Thursday. .THURSDAY NIGHT AND FRIDAY - Confidence...Low The GEM and ECMWF are showing a more robust solution as it relates to precip associated with a WAA regime. The GFS is essentially dry with this or at least holds this off into Friday night. .FRIDAY NIGHT THROUGH SATURDAY NIGHT - Confidence...Medium There appears better consensus for a low moving into WI with an initial warm front generating shra/tsra and then a trailing cold front producing more shra/tsra heading into later Saturday evening. .SUNDAY - Confidence...Low to Medium Looks like cooler and drier wx sets up in the wake of the frontal boundary. However the GFS is rather quick to bring the front back into the area Sunday night while the GEM/ECMWF keep things dry with high pressure ridging in. && .AVIATION...Coming soon. && .MARINE...A Small Craft Advisory is in effect until noon for breezy sly winds and high waves. Another Small Craft Advisory may be needed for this afternoon and evening for brisk nly winds and high waves with a cold frontal passage. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...Small Craft Advisory until noon CDT today for LMZ643>646. && Today/Tonight and Aviation/Marine...Gehring Tuesday through Sunday...Collar
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 324 AM CDT Mon Apr 10 2017 WIZ046-047-051-052-056>060-062>072-110830- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 324 AM CDT Mon Apr 10 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Today and Tonight Approaching low pressure will bring a chance for thunderstorms during the early morning hours and then again this afternoon. There is a slight risk of severe thunderstorms in southeast Wisconsin with a marginal risk in south central Wisconsin. The better chance for severe storms will be this afternoon. The primary hazards will be large hail and strong winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Friday night through Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotters activation may be needed this afternoon. LMZ643>646-110830- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 324 AM CDT Mon Apr 10 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight A small craft advisory is in effect until noon due to breezy south winds and high waves. There is a chance of thunderstorms this morning. There is a slight risk of severe storms this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Friday night through Saturday evening. Collar www.weather.gov/mkx
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
411 AM CDT MON APR 10 2017
WIZ070>072-100945-
Walworth-Racine-Kenosha-
411 AM CDT MON APR 10 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WALWORTH...
SOUTHWESTERN RACINE AND WESTERN KENOSHA COUNTIES...
At 411 AM CDT, a strong thunderstorm was located near Hebron, or near
Lake Geneva, moving northeast at 55 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Lake Geneva, Twin Lakes, Union Grove, Paddock Lake, Williams Bay,
Camp Lake, Genoa City, Silver Lake, Richmond, Fontana-On-Geneva Lake,
Powers Lake, Browns Lake, Bohners Lake, Pell Lake, Eagle Lake,
Burlington, Kansasville, Bassett, New Munster and Slades Corners.
LAT...LON 4256 8858 4275 8811 4261 8796 4249 8830
4249 8855
TIME...MOT...LOC 0911Z 239DEG 49KT 4252 8844
COLLARSpecial Weather Statement National Weather Service Milwaukee/Sullivan WI 442 AM CDT MON APR 10 2017 WIZ070-072-101015- Walworth-Kenosha- 442 AM CDT MON APR 10 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WALWORTH AND WESTERN KENOSHA COUNTIES... At 442 AM CDT, a strong thunderstorm was located over Richmond, or near Twin Lakes, moving northeast at 55 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Kenosha, Pleasant Prairie, Twin Lakes, Paddock Lake, Camp Lake, Genoa City, Silver Lake, Powers Lake, Pell Lake, Salem, Bristol, Bassett and New Munster. LAT...LON 4250 8844 4266 8804 4257 8792 4249 8806 TIME...MOT...LOC 0942Z 237DEG 49KT 4247 8831 COLLAR
The Milwaukee radar (KMKX), 52 km away, was scanning. The volume nearest the first event began at 09:53 UTC.
7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691851, 691852, 691846, 691848, 691847, 691849, 691850.